Tuesday , September 22 2020
Home / Education / Elsevier: Goodman & Snyder: Differential Diagnosis for Physical Therapists Screening for Referral|| Chapter 09 (Answer Key)

Elsevier: Goodman & Snyder: Differential Diagnosis for Physical Therapists Screening for Referral|| Chapter 09 (Answer Key)

MCQ

1. Referred pain patterns associated with hepatic and biliary pathologic conditions produce musculoskeletal symptoms in the:


a. Left shoulder
b. Right shoulder
c. Mid-back or upper back, scapular, and right shoulder areas
d. Thorax, scapulae, right or left shoulder

2. What is the mechanism for referred right shoulder pain from hepatic or biliary disease?

Radiating pain to the mid back, scapula, and right shoulder occurs as the result of splanchnic fibers (a network of nerves innervating the viscera of the abdomen) that synapse with adjacent phrenic nerve fibers—the branch of the celiac plexus (also known as the solar plexus) that innervates the diaphragm.

The liver is innervated by the hepatic plexus, also a part of the celiac plexus (see Fig. 3-3). Interconnecting nerve fibers between the phrenic nerves and the brachial plexus then refer pain to the right shoulder. These connections occur bilaterally, but most biliary fibers reach the dorsal spinal cord through the right splanchnic nerve to produce pain primarily in the right shoulder.


3. Why does someone with liver dysfunction develop numbness and tingling that is sometimes labeled carpal tunnel syndrome?

Normally, the breakdown of protein in the gut (whether derived from food or blood in the stomach) produces ammonia that is transformed by the liver to urea, glutamine, and asparagine. These substances are then excreted by the renal system. When the liver is diseased and unable to detoxify ammonia, ammonia is transported to the brain, where it reacts with glutamate, an excitatory neurotransmitter, thus producing glutamine. Reduction in brain glutamate impairs neurotransmission, leading to altered nervous system metabolism and function. Additionally, ammonia may cause the brain to produce false neurotransmitters. The result of this ammonia abnormality is peripheral nerve disease with numbness and tingling of the hands and/or feet that can be misinterpreted as carpal/tarsal tunnel syndrome. Check also for asterixis.

4. When a client with bilateral carpal tunnel syndrome is being evaluated, how do you screen for the possibility of a pathologic condition of the liver?

Ask about numbness and tingling in the feet. Tarsal tunnel symptoms do not always occur with upper extremity numbness and tingling, but when both are present, a medical evaluation is required.

Ask the client about any associated signs and symptoms, especially constitutional symptoms (see Systemic Signs and Symptoms Requiring Physician Referral at the end of this chapter). Look for liver flap, liver palms, and other skin and nailbed changes.

Look for risk factors associated with liver impairment (e.g., alcohol use, hepatotoxic medications, previous history of any type of cancer).

If subjective and objective examinations do not reveal any red flags, treatment may be initiated. If treatment does not result in objective or subjective improvement, ask the client again about the development of any new symptoms, especially constitutional symptoms or other associated symptoms discussed here.

Failure to progress in treatment should result in physician evaluation or reevaluation. The development of any new systemic symptoms requires medical evaluation as well.

5. What is the frst most common sign associated with liver disease?

Jaundice is first noted as a yellowing of the sclerae of the eyes. The skin may take on a yellow hue as well, but this is not as easily observed as the change in the eye. This change in eye and skin color can also occur with pernicious anemia, a condition that may be accompanied by peripheral neuropathy as well.


6. You are treating a 53-year-old woman who has had an extensive medical history that includes bilateral kidney disease with kidney removal on one side and transplantation on the other. The client is 10 years posttransplant and has now developed multiple problems as a result of the long-term use of immunosuppressants (cyclosporine to prevent organ rejection) and corticosteroids (prednisone). For example, she is extremely osteoporotic and has been diagnosed with cytomegalovirus and corticosteroid-induced myopathy. The client has fallen and broken her vertebra, ankle, and wrist on separate occasions. You are seeing her at home to implement a strengthening program and to instruct her in a falling prevention program, including home modifcations. You notice the sclerae of her eyes are yellow-tinged. How do you tactfully ask her about this?

Given most people’s concern about their physical appearance, it is best not to point out the change in eye color directly, but rather, ask some questions that may provide you with the information needed. For example,

  • Mrs. Jackson, have you ever been given a diagnosis of jaundice, hepatitis, or anemia?
  • Are you experiencing any new symptoms or problems that we haven’t discussed?
    • Have you noticed any smells or foods that you cannot tolerate?
  • Have you (or your husband) noticed any changes in your skin or eyes?
    • At this point, if nothing comes to light, you may broach your observation by saying,

“I have noted some yellowing of the white part of your eye. Is this something you have noticed or discussed with your physician?”


7. Clients with signifcant elevations in serum bilirubin levels caused by biliary obstruction will have which of the following associated signs?


a. Dark urine, clay-colored stools, jaundice
b. Yellow-tinged sclera
c. Decreased serum ammonia levels
d. a and b only

8. Preventing falls and trauma to soft tissues would be of utmost importance in the client with liver failure. Which of the following laboratory parameters would give you the most information about potential tissue injury?


a. Decrease in serum albumin levels
b. Elevated liver enzyme levels
c. Prolonged coagulation times
d. Elevated serum bilirubin levels

9. Decreased level of consciousness, impaired function of peripheral nerves, and asterixis (flapping tremor) would probably indicate an increase in the level of:


a. AST (aspartate aminotransferase)
b. Alkaline phosphatase
c. Serum bilirubin
d. Serum ammonia

10. An inpatient who has had a total hip replacement with a signifcant history of alcohol use/abuse has a positive test for asterixis. This may signify:


a. Renal failure
b. Hepatic encephalopathy
c. Diabetes
d. Gallstones obstructing the common bile duct

11. A decrease in serum albumin is common with a pathologic condition of the liver because albumin is produced in the liver. The reduction in serum albumin results in some easily identifable signs. Which of the following signs might alert the therapist to the condition of decreased albumin?


a. Increased blood pressure
b. Peripheral edema and ascites
c. Decreased level of consciousness
d. Exertional dyspnea

ANSWER KEY

01C07D08C
09D10B11B
(Visited 115 times, 1 visits today)

About shami

Check Also

University of Agriculture (UAF) Faculty Jobs ||April 2020

University of Agriculture (UAF), Faisalabad has invited applications for Professors, Associate Professors, Assistant Professors and …

Leave a Reply

Your email address will not be published. Required fields are marked *